Iowa, 2006

Tornado and Heat in Iowa, July 17, 2006

July 17, 2006 · NWS DMX · 15 events in 5 counties and zones

A very unstable airmass was in place over Iowa during the afternoon of the 17th, though it was also quite capped. The 700 mb temperature was in the 14 to 15 C.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.2 million
Crop damage
$52,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable airmass was in place over Iowa during the afternoon of the 17th, though it was also quite capped. The 700 mb temperature was in the 14 to 15 C. range, making it difficult for thunderstorm activity to initiate. Plenty of moisture was available with CAPE values in the 6000 to 8000 J/kg range based on the surface, and near 5000 J/kg in the mixed layer. Lifted indices fell to near -14 C. by the late afternoon as well. With the exception of the surface, the lower levels were fairly dry. The LCL was in excess of 2100 meters by late afternoon. There was plenty of potential for hail with -10 to -30 C layer CAPE in excess of 1000 J/kg, though the freezing level was in excess of 15,500 feet. Low level lapse rates were in the 8 to 9 C. range in the zero to 3 km layer. The shear environment was fairly favorable by late afternoon with 30 to 40 kts of effective shear. A cold front moved southeast across the state during the afternoon. Ahead of it, a hot and very moist airmass was in place. Afternoon highs were in the mid 90s to around 100 with dew points in the mid to upper 70s. Thunderstorms were not able to fire until the late afternoon hours and only over the far eastern part of the CWA. Once the storms did form, the mode of severe weather was hail. Hail of golf ball, upwards of 3 inch diameter fell in Black Hawk County at Waterloo. The hail path began near the airport and then tracked southeast through downtown Waterloo, causing extensive damage. Tama, Wapello, and Davis Counties were also hit with large hail. Hail of nearly baseball size pelted the countryside south of Bloomfield. One brief tornado touched down in Tama County near Tama. It touched down in an open area just west of town and caused little damage. During the afternoon hours, temperatures in Des Moines reached 100 degrees for the first time since August of 2003. An 83 year old woman was overcome by heat and found dead in her back yard around 1530 in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 1:57 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 17, 1:57 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
257 PM CDT MON JUL 17 2006

.DISCUSSION...
FNT MOVG SWD ACRS CWA WITH BEST SVR THREAT SERN HALF. IT IS FIGHTING
A MIGHTY CAP...WHICH IS WEAKER OVER THE SERN PTN OF THE FA INTO ERN
IA. GREATEST THREAT LOOKS TO BE WND WITH HAIL SECONDARY. THE FNT WL
PROVIDE RELIEF FM THE HEAT TMR AS A SFC RDG OVRSPRDS THE STATE. A
LOOK OUT THE WINDOW HAS PRETTY ANEMIC LOOKING MID CLD DVLPMT. THE
4KM WRF FM LAST NGT/S RUN BLEW THE LN UP CID-CSQ. CONVECTION SINKS
OUT OF THE FA TNGT WITH A MUCH BTR DAY TMR. STG WAA GETS UNDERWAY
TMR NGT WITH A WEAK S/W XPCD TO RELEASE MIDLVL DVLPMT SOMEWHERE OVR
NWRN IA...OR EVEN FARTHER TO THE N. DIFFICULT TO PIN IT DOWN...BUT
MOST PROBABLY AFT MIDN ON THE EDGE OF THE CAP. ACTIVITY THEN XPCD TO
SKIRT THE NRN/ERN COUNTIES OF IA WED INTO THE EVENING WITH HEAT
BUILDING OVR MUCH OF THE FA AGN. S/W RDGG BUILDS TO OUR W WED NGT
INTO THU WITH NEG PCPN AND TMPS BACK DOWN IN THE 80S WITH N/NELY SFC
FLOW. BY FRI...THE GFS DRIVES A S/W OVR THE TOP OF THE BUILDING RDG
FOR MORE CONVECTION. HAVE NOT BOUGHT ENTIRELY OFF ON THIS YET...WITH
SML POPS FOR THE THREAT. PROBABLY THE BEST NEWS IS THAT TMPS ARE
FORECAST INTO THE 80S BYD WED TRU THE WKEND. PCPN CHCS BYD FRI ARE
NIL AT THE MOMENT WITH NW FLOW IN PLACE...WHICH IS SOMEWHAT
UNPREDICTABLE IN AND OF ITSELF.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY S THROUGH 7PM

MYERS
Hazardous weather outlook, Jul 17, 2:04 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT MON JUL 17 2006

IAZ004>007-015>017-023>025-033>035-044-045-181115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
304 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTHWEST OF A WATERLOO...FORT DODGE...DENISON LINE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY NIGHT AND CONTINUE
INTO WEDNESDAY MORNING. A FEW SEVERE STORMS ARE POSSIBLE. IN
ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. ADDITIONAL
THUNDERSTORM CHANCES WILL BE WITH US WEDNESDAY NIGHT. THERE IS THE
POTENTIAL FOR SEVERE WEATHER TUESDAY NIGHT INTO EARLY WEDNESDAY.
THE POTENTIAL FOR SEVERE WEATHER WITH THIS ACTIVITY HAS NOT BEEN
DETERMINED AT THIS TIME FOR THE STORMS WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY NIGHT AND WEDNESDAY.

IAZ026>028-036>039-046>050-057>060-070>073-081>083-092>094-181115-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
304 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTHEAST OF A MASON CITY TO DENISON LINE...AND NORTHWEST OF A
TAMA TO LAMONI LINE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER INTO THE EARLY EVENING
AFTER 4 PM THROUGH 7 PM. GOLF BALL SIZED HAIL AND 65 MPH WINDS ARE
THE PRIMARY THREATS WITH AN ISOLATED TORNADO POSSIBLE.

HEAT INDICES WILL FALL BELOW 105 BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY
MORNING MAINLY NORTH OF HIGHWAY 30. A FEW SEVERE STORMS ARE
POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

HOT AND HUMID CONDITIONS RETURN WEDNESDAY WITH HEAT INDICES OF 100
TO 115 DEGREES EXPECTED BEFORE A COLD FRONT BRINGS RELIEF
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 4 PM AND 7 PM.
ACTIVATION IS ALSO POSSIBLE LATE TUESDAY NIGHT AND EARLY
WEDNESDAY.

IAZ061-062-074-075-084>086-095>097-181115-
JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
304 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTHEAST OF A NEWTON TO LAMONI LINE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH THE GREATEST
THREAT BETWEEN 6 PM AND 10 PM. GOLF BALL SIZED HAIL AND 70 MPH
WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

HOT AND HUMID CONDITIONS WILL OCCUR AGAIN TODAY WITH HEAT INDICES
OF 105 TO 115 DEGREES EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS RETURN WEDNESDAY WITH HEAT INDICES OF 100
TO 115 DEGREES EXPECTED BEFORE A COLD FRONT BRINGS RELIEF

WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT...

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 6 PM AND 10 PM.

The radar

The Des Moines radar (KDMX), 144 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 heat, 1 tornado. Local standard time, as filed.

Heat, Polk

When
July 17, 3:30 PM CST
Where
Polk forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.467, -92.283

Hail, Black Hawk

When
July 17, 3:40 PM CST
Where
Black Hawk County, Waterloo
Measured
1.75 in hail
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
41.967, -92.617

Hail, Black Hawk

When
July 17, 3:40 PM CST
Where
Black Hawk County, Waterloo
Measured
3 in hail
Property damage
$1.0 million
Reported by
BROADCAST MEDIA
Coordinates
42.467, -92.083

Hail, Black Hawk

When
July 17, 3:44 PM CST
Where
Black Hawk County, Waterloo
Measured
1.25 in hail
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
42.467, -92.183

Hail, Black Hawk

When
July 17, 3:45 PM CST
Where
Black Hawk County, Evansdale
Measured
1.75 in hail
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
42.467, -92.083

Tornado, Tama

When
July 17, 3:50 PM CST
Where
Tama County, 2 mi W of Tama
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$1,000
Crop damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
42.083, -92.400

Tornado touched down briefly in an open area.

Hail, Black Hawk

When
July 17, 3:54 PM CST
Where
Black Hawk County, 10 mi E of Evansdale
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.067, -92.333

Hail, Black Hawk

When
July 17, 4:01 PM CST
Where
Black Hawk County, 5 mi E of Evansdale
Measured
1.25 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
STORM CHASER
Coordinates
40.967, -92.167

Hail, Black Hawk

When
July 17, 4:04 PM CST
Where
Black Hawk County, 10 mi E of Evansdale
Measured
2.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
40.817, -92.333

Hail, Tama

When
July 17, 4:18 PM CST
Where
Tama County, Clutier
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.750, -92.417

Hail, Tama

When
July 17, 4:24 PM CST
Where
Tama County, 4 mi ESE of Clutier
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.600, -92.417

Hail, Wapello

When
July 17, 6:32 PM CST
Where
Wapello County, 3 mi N of Eldon
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Hail, Davis

When
July 17, 6:43 PM CST
Where
Davis County, 6 mi NE of Bloomfield
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -92.350

Hail, Davis

When
July 17, 6:54 PM CST
Where
Davis County, Bloomfield
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.500, -92.350

Hail, Davis

When
July 17, 7:15 PM CST
Where
Davis County, 10 mi S of Bloomfield
Measured
2.5 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.500, -92.350

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hail, Wapello2006-07-1783FemaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516095, 5517702, 5517703, 5517704, 5517705, 5517706, 5517707, 5517708, 5517709, 5517710, 5517711, 5517712, 5516092, 5516093, 5516094.